For about a week and a half now I've been experiencing spasms and cramps over my entire body but mainly in my legs. Along with the spasms and cramping I also get a tingling sensation in my legs and feet and my legs get cold . It just seems t o be getting worse as the days go by. I went to get checked by my doctor and he ran a blood test which came back fine. He told me to take potassium and magnesium which haven't helped at all. He's basically told me he doesn't know what's causing them so don't bother coming back for this problem. I don't know what to do. Any ideas on what could be causing them?
I'm guessing he tested your potassium level? If so, and it came back fine, why is he telling you to take potassium? One needs to keep the potassium in balance and if it is out of balance in either direction, too low or too high it can have serious effects. I hope if you are still taking the potassium, you are scheduled to go back for a follow up blood test to monitor the level of it.
Are you taking a statin drug? Muscle cramping seems to be a common side effect with these cholesterol lowering medications. Taking co-enzyme q 10 may or may not help with that side effect.
Your doctor should be referring you to someone else rather than telling you not to bother coming back since he's out of ideas- you need to find another primary care doctor in my opinion. You are having serious symptoms that should not be neglected.
Perhaps since you are having neurological symptoms, you should get referred to a neurologist. Sometimes muscle cramps can have as its source an endocrine hormone problem as their source and you may need to be referred to an endocrinologist for evaluation.
Did the doctor check your blood iron, ferritin, iron saturation, and T.I.B.C. (total iron binding capacity)? I had symptoms with iron deficiency even though I had a normal CBC (complete blood count).
Some of the symptoms of iron deficiency can be numbness and tingling, cold feet and hands, night time cramps in the legs.
Did the doctor check your blood sugar and thyroid function? Are you getting plenty of fluids? Did the doctor check to see if your circulation is good in any way (ie- take pulses in feet and wrists, order a circulatory study with the use of doppler)? Did he order a lipid panel to see if you have high cholesterol?
I'm really not sure what he tested me for, they really haven't told me much other than my blood came back fine. When he prescribed me the potassium he had mentioned that the last time I had blood work done my potassium levels were slightly low but I've been taking the potassium for a little while now and it hasn't been helping. I'm not on any statin medication. I'm not sure he'll refer me to anyone. I've been drinking quite a lot of water lately. I went to the hospital last night because my left leg started getting cold, tingly, weak and began to cramp up and the person who saw me basically said there's nothing he can do about it and recommend I go get tablets with quinine in them. Thank you for replying and giving me advice.
Quinine it looks like is given for muscle cramps caused by vascular spasms, but if no doctor has definitively determined this to be the cause, it's like a shot in the dark for the man at the hospital to tell you to get them.
You need more diagnostic work-up. Since your primary care doctor is not providing it, you need to switch ASAP to another doctor who will order more tests and refer you to specialist(s) as needed! I hope you will request a copy of all lab results since your symptoms began to have for your own personal records and to be able to take them to whatever doctor becomes your new primary care physician and to whatever specialist(s) you may be referred to about these disturbing symptoms.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.